Complete Riemannian space

From Encyclopedia of Mathematics
Revision as of 16:55, 7 February 2011 by (talk) (Importing text file)
(diff) ← Older revision | Latest revision (diff) | Newer revision → (diff)
Jump to: navigation, search

A Riemannian space with its internal distance function that is complete as a metric space with metric .

Let be a connected Riemannian space with its Levi-Civita connection, then the following three assertions are equivalent: a) is complete; b) for each point the exponential mapping is defined on all of (where is the tangent space to at ); and c) every closed set that is bounded with respect to the distance is compact (the Hopf–Rinow theorem). Consequences are: Any two points in a complete Riemannian space can be joined in by a geodesic of length ; any geodesic is indefinitely extendable.

There is a generalization [2] of this theorem to the case of a space with a non-symmetric distance function.


[1] D. Gromoll, W. Klingenberg, W. Meyer, "Riemannsche Geometrie im Grossen" , Springer (1968)
[2] S.E. Cohn-Vossen, "Existenz kürzester Wege" Compos. Math. , 3 (1936) pp. 441–452


Let be a point of the Riemannian manifold . Then is called geodesically complete at if is defined on all of , and is geodesically complete if this is the case at all . For to be complete (or, equivalently, geodesically complete) it suffices that is geodesically complete at one point.


[a1] W. Klingenberg, "Riemannian geometry" , de Gruyter (1982) (Translated from German)
How to Cite This Entry:
Complete Riemannian space. Encyclopedia of Mathematics. URL:
This article was adapted from an original article by M.I. Voitsekhovskii (originator), which appeared in Encyclopedia of Mathematics - ISBN 1402006098. See original article